Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 16, NWS Melbourne, FL

March 28, 1996Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 28, 1996, 5:36 PM EST for Osceola County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1996, 5:36 PM EST (22:36 UTC)
Expired
Mar 28, 1996, 6:15 PM EST
In force
39 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 282236 RRA
SVRMLB
FLC097-282315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
536 PM EST THU MAR 28 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SOUTHERN OSCEOLA COUNTY
 
AT 535 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN
OSCEOLA COUNTY MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS AS IT MOVES
THROUGH YEEHAW JUNCTION.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:18 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 2:18 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EST THU MAR 28 1996

THUNDERSTORMS INCREASING N CENTRAL FLORIDA PENINSULA..ALSO AREA OF
TRW DEVELOPING RAPIDLY AHEAD OF MAIN LINE IN AREA OF LOW LEVEL
MOISTURE CONVERGENCE GETTING INTO MCO AREA SOONER THAN EXPECTED.
EXPECT AREA TO FILL IN TOWARD COAST BETWEEN DAB AND CAPE WHERE LOW
LEVEL MOISTURE CONVERGENCE WILL BE GREATEST AND MERGE WITH ACTIVITY
TO NORTH. PREVIOUS REASONING ON SVR POTENTIAL GIVEN INSTABILITY/SHEAR
STILL STANDS. SFC BASED LI'S -8... VWP SHOWS SOMEWHAT WEAKER SHEAR
THAN EXPECTED BUT LOW LEVEL CURVATURE OF FLOW IS FAVORABLE. MAIN
THREAT EXPECTED TO BE MICROBURSTS AND HAIL BUT MAY BE MORE MARGINAL
IN CENTRAL FLORIDA AND STILL THINK STRONGER CELLS NORTH OF MCO- XMR
LINE. VERY MOIST AIRMASS FEEDING CU BANDS INTO CENTRAL FL FROM SOUTH
AND ISOLTED TRW MAY DEVELOP FURTHER AHEAD OF MAIN CONVECTION AND
INTERACT WITH OUTFLOW BOUNDARIES. NO REAL HINT OF A SEA NBREEZE WITH
FLOW PARALELL TO COAST SOUTH OF CAPE JUST GENERAL CLUMPING OF
LOW-LEVEL MOISTURE IN STRONGLY CURVED FLOW NORTH OF MCO/CAPE.
HAGEMEYER

In the hours before

Special weather statement, Mar 28, 3:20 PM EST, 2 hours 16 minutes before
FLZ041-044>047-053-054-058-059-064-501-290025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EST THU MAR 28 1996

...SEVERE THUNDERSTORM WATCH FOR LAKE...SEMINOLE...VOLUSIA
...ORANGE...BREVARD AND OSCEOLA COUNTIES UNTIL 9PM...

AT 315 PM EST MELBOURNE DOPPLER RADAR INDICATED A LINE OF VERY
STRONG THUNDERSTORMS FROM SANFORD TO LAKELAND AND A SECOND LINE OF
VERY STRONG THUNDERSTORMS ALSO EXTENDED FROM FLAGLER BEACH TO WEST
OF LEESBURG. THUNDERSTORMS WILL CONTINUE TO INCREASE IN INTENSITY
AND COVERAGE DURING THE AFTERNOON...ESPECIALLY OVER
LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTY BETWEEN 315 AND 5PM.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
THUNDERSTORM WINDS GREATER THAN 60 MPH AND LARGE HAIL..ISOLATED
TORNADOES MAY ALSO BE POSSIBLE. GOLF BALL SIZE HAIL WAS REPORTED
FROM THESE STORMS IN MARION COUNTY AT 245PM. THE THUNDERSTORMS WILL
MOVE TO THE NORTHEAST AT 20 TO 30 MPH. RESIDENTS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER...LISTEN FOR LATER STATEMENTS AND
WARNINGS AND BE PREPARED TO SEEK SHELTER.

...SPECIAL NOTICE TO MARINERS...
THESE THUNDERSTORMS ARE MOVING TOWARD THE COASTAL WATERS BETWEEN
FLAGLER BEACH AND SEBASTIAN INLET. BOATERS SHOULD BE ALERT TO RAPID
APPROACH OF THESE STORMS FROM THE SOUTHWEST AND TAKE ACTIONS TO
AVOID BEING CAUGHT BY STRONG THUNDERSTORMS IN THE OPEN OCEAN IN
SMALL BOATS.

HAGEMEYER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:24 PM ESTSevere Thunderstorm WarningMLBLake51 min
Mar 28, 3:49 PM ESTSevere Thunderstorm WarningMLBLake, Volusia56 min
Mar 28, 4:23 PM ESTSevere Thunderstorm WarningMLBOrange67 min
Mar 28, 4:41 PM ESTTornado WarningMLBVolusia34 min
Mar 28, 4:45 PM ESTSevere Thunderstorm WarningMLBSeminole45 min
Mar 28, 6:10 PM ESTSevere Thunderstorm WarningMLBBrevard50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.